Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS New York, NY

July 8, 2020Orange County, New York

NWS New York, NY issued this flash flood warning at Jul 8, 2020, 1:39 PM EDT for Orange County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 1:39 PM EDT (17:39 UTC)
Expired
Jul 8, 2020, 3:58 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

973 
WGUS51 KOKX 081739
FFWOKX
NYC071-082045-
/O.NEW.KOKX.FF.W.0012.200708T1739Z-200708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
139 PM EDT Wed Jul 8 2020

The National Weather Service in Upton NY has issued a

* Flash Flood Warning for...
  Central Orange County in southeastern New York...

* Until 445 PM EDT.

* At 139 PM EDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Middletown, Port Jervis, Walden, Warwick, Goshen, Chester,
  Montgomery, Florida, Unionville, Maybrook and Scotchtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4150 7472 4150 7448 4155 7444 4158 7439
      4159 7436 4160 7423 4127 7421 4128 7453
      4136 7470 4137 7469 4139 7471 4140 7474
      4143 7474 4143 7476 4145 7476 4146 7475
      4149 7476

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$
1 follow-up statement
858 
WGUS71 KOKX 081958
FFSOKX

Flash Flood Statement
National Weather Service New York NY
358 PM EDT Wed Jul 8 2020

NYC071-082008-
/O.CAN.KOKX.FF.W.0012.000000T0000Z-200708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-
358 PM EDT Wed Jul 8 2020

...THE FLASH FLOOD WARNING FOR CENTRAL ORANGE COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

Report road closures, deep standing water, overflowing streams or 
creeks, stranded cars, and flooded property to your nearest law 
enforcement agency. They will relay your report to the National 
Weather Service Upton NY.

LAT...LON 4150 7472 4150 7448 4155 7444 4158 7439
      4159 7436 4160 7423 4127 7421 4128 7453
      4136 7470 4137 7469 4139 7471 4140 7474
      4143 7474 4143 7476 4145 7476 4146 7475
      4149 7476

$$

NV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:42 AM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 8, 11:42 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
1142 AM EDT Wed Jul 8 2020

.SYNOPSIS...
An inland surface trough will linger this afternoon, followed
by weak high pressure through Thursday. Low pressure will then
approach from the south Friday into Saturday, followed by a
series of weak fronts moving through from later Saturday into
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Clouds scattering out late this morning with daytime heating.
More vertical cumulus development occurring within the Lower
Hudson Valley with some convection about to enter the Lower
Hudson Valley early this afternoon. This convection will be
fueled by daytime heating with the increase in instability
going into this afternoon, with MLCAPE as high as 1500 J/kg per
NAM. Per CAM's expectation is that convection will initiate
early this afternoon north of the CWA over the Catskills and mid
Hudson Valley invof the sfc trough and as mid level shortwave
forcing moves across, with activity drifting down into the area
this afternoon. Have likely/categorical PoP for tstms inland NW
of NYC, with chance PoP for the metro area and southern CT.
Shear is weak so not expecting organized convection, but WINDEX
values of 50-60 kt and isolated DCAPE values close to 1000 J/kg
are suggestive of the strongest cells capable of strong winds.

High temps today should be a little above guidance, with lower
90s expected in urban NE NJ, and mid/upper 80s elsewhere. This
plus dewpoints in the upper 60s to lower 70s should yield heat
index values in the mid and upper 90s for urban NE NJ both today
and Thu, mid 90s for NYC today and mid to upper 90s for NYC Thu.
Heat advisory was expanded to include NYC in addition to much
of NE NJ for this afternoon through Thu afternoon.

A moderate rip current risk is expected today due to relatively
long period SE-S swell of 3 ft and S flow 10-15 kt.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Convection should wane late today as as shortwave forcing aloft
pushes east, allowing ridging to build in aloft for tonight. Low
temps tonight will range from the mid 60s to lower 70s. This
upper ridging and associated subsidence will lead to a hot day
for NYC and the interior Thursday, with high temps in the lower
90s, and heat index values in the mid and upper 90s except for
Long Island and coastal SE CT, where HI values should peak in
the lower 90s.

There is the potential for some isolated to widely sct
showers/tstms well inland in an unstable, but capped and weakly
sheared environment.

There is a moderate risk for rip current development at Atlantic
Ocean beaches on Thursday as long period southerly swell
continues.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Low pressure will move up the Mid Atlantic coast on Friday,
passing over the region Friday night into Saturday morning.
Showers and thunderstorms are expected, especially Friday
afternoon and evening likely just north and east of the sfc low
as it taps into a warm conveyor belt of Gulf and subtropical
Atlantic moisture. Still low confidence on location of this
heavy rain potential, as well as potential for breezy conditions
on the east side of the low, as a potential 30-40 kt LLJ
develops.

An upper-level trough and its associated cold front will move
into the area Saturday, resulting in hot and humid conditions
and the increase chance for showers and thunderstorms on
Saturday and Sunday. The cold front will move off to the east
Monday, but the upper-level trough will remain overhead bringing
a potential for diurnal convection as well as a gradual trend
to a more seasonable airmass through early next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
A surface trough develops across the region this afternoon.

MVFR conditions continue to linger across much of the area.
Continue to expect conditions to improve to VFR everywhere by
early afternoon, then remain VFR through sunset. MVFR conditions
are then likely to redevelop at most terminals late tonight
into early Thursday morning, with IFR conditions possible at
KGON.

Any showers and thunderstorms this afternoon could result in
conditions briefly lowering to MVFR. The best thunderstorm
chances remain from KLGA west.

A few gusts into the teens are possible this afternoon,
primarily at coastal terminals, otherwise, S winds around 10 kt
are expected. Winds decrease to 5 kt or less overnight before
returning at 5-10 kt Thursday morning from the S.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible through early afternoon
for changing ceilings. Low chance of TSRA this afternoon.

The afternoon KJFK haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.

The afternoon KLGA haze potential forecast is YELLOW...which
implies slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Amendments possible through early afternoon
for changing ceilings. Amendments may also be needed this
afternoon for SHRA/TSRA timing.

The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.

KHPN TAF Comments: Amendments may be needed this afternoon for
SHRA/TSRA timing.

KISP TAF Comments: Amendments possible through early afternoon
for changing ceilings.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
.Thursday...Chance of MVFR afternoon or evening showers and
thunderstorms, mainly from the NYC metros north/west.
.Friday-Saturday...MVFR or lower conditions likely in showers
along with a few thunderstorms. Chance E-SE gusts 20-25kt for
Friday into Friday night.
.Sunday...MVFR or lower possible at times with a chance of
showers and thunderstorms.

&&

.MARINE...
Sub-SCA conditions are expected on all waters through Thu night.
As low pressure approaches from the south, SCA conds expected
mainly on the ocean from Fri into Sat, with peak wind gusts 30
kt and ocean seas as high has 6-8 ft.

&&

.HYDROLOGY...
A localized urban and poor drainage flood threat exists with any
thunderstorm activity through Thursday.

There is increasing potential for more widespread heavy rain
Friday into Saturday as low pressure moves up the coast.
Rainfall of at least 1-2 inches is likely, with potential for
2-4+ inches in heavier bands just east of where the sfc low
tracks, which is still uncertain, and could take place anywhere
from NYC out to southern New England.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 6 PM EDT Thursday for NYZ072>075-176-178.
NJ...Heat Advisory until 6 PM EDT Thursday for NJZ004-006-103>108.
MARINE...None.

&&

SYNOPSIS...Goodman
NEAR TERM...Goodman/JM
SHORT TERM...Goodman
LONG TERM...Fig/Goodman
AVIATION...FEB/BC
MARINE...Fig/Goodman
HYDROLOGY...Goodman
EQUIPMENT...
Hazardous weather outlook, Jul 8, 10:58 AM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1058 AM EDT Wed Jul 8 2020

NJZ004-006-103>108-NYZ072>075-176-178-091500-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
1058 AM EDT Wed Jul 8 2020

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few late day thunderstorms are also expected. The strongest cells
could produce strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ002-NYZ067>071-091500-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
1058 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078>081-177-179-091500-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
1058 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low pressure moving up the coast Friday into early Saturday has
potential to produce flooding rains. Exactly where the heaviest
rains occur will be highly dependent on the low track, which remains
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-091500-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1058 AM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:24 AM EDTHeat AdvisoryOKXBronx, Kings, New York, Queens, Richmond35 hr
Jul 8, 12:37 PM EDTAreal Flood AdvisoryOKXOrange, Putnam3 hr
Jul 8, 1:13 PM EDTFlash Flood WarningOKXOrange, Putnam3 hr
Jul 8, 1:43 PM EDTAreal Flood AdvisoryOKXPutnam, Westchester3 hr
Jul 8, 2:15 PM EDTAreal Flood AdvisoryOKXOrange, Rockland, Westchester3 hr
Jul 8, 2:27 PM EDTSpecial Weather StatementOKXRockland, Westchester63 min
Jul 8, 3:00 PM EDTFlash Flood WarningOKXOrange, Rockland, Westchester3 hr
Jul 8, 3:23 PM EDTSpecial Weather StatementOKXWestchester67 min
Jul 8, 3:24 PM EDTAreal Flood AdvisoryOKXRichmond2 hr
Jul 8, 4:37 PM EDTSpecial Weather StatementOKXBronx, New York38 min
Jul 8, 4:53 PM EDTSpecial Weather StatementOKXRichmond67 min

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.